LITTLE ROCK, Ark. – The Arkansas Department of Health is warning of a deadly combination of an animal tranquilizer being added to illegal drugs.
ADH officials said the agency had received warnings from the federal Drug Enforcement Administration and Food and Drug Administration about xylazine being mixed with illegal drugs such as fentanyl and heroin.
Xylazine is a non-opioid tranquilizer veterinarians use to treat large animals such as elk, deer and horses. It has not been approved for use in humans.
ADH reports that the DEA said it had seized drugs in 48 states which contained a mixture of xylazine and fentanyl. The DEA also reported that xylazine-positive overdose deaths in the south have increased by 1,127%.
The Arkansas State Crime Laboratory also reports finding xylazine mixed with illegal drugs such as fentanyl and heroin.
At issue is that xylazine overdoses can not be treated with Narcan, unlike fentanyl overdoses. The FDA recommends using Narcan if an overdose is suspected, as it does counter the effects of any opioids.
If a patient is not responding to Narcan, additional medical care is needed, FDA officials said.
Additional information and resources for drug control and prevention are on the Arkansas Department of Health website.